Pennsylvania, 2011

Hail in Pennsylvania, June 21, 2011

June 21, 2011 · NWS PBZ · 3 events in 2 counties and zones

Scattered thunderstorms developed along a stalled frontal boundary and a few of these became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered thunderstorms developed along a stalled frontal boundary and a few of these became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 21, 8:57 PM EST, 58 minutes earlier.

Area forecast discussion, Jun 21, 8:57 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
957 PM EDT TUE JUN 21 2011

.SYNOPSIS...
A STALLED WARM FRONT WILL CONTINUE TO BRING WARM AND HUMID
CONDITIONS THROUGH WEDNESDAY. THUNDERSTORMS WILL BE SCATTERED
TONIGHT...BECOMING MORE NUMEROUS WEDNESDAY AND THURSDAY. A COLD FRONT
WILL LOWER DAYTIME TEMPERATURES THURSDAY...BUT MAINTAIN A CHANCE
OF SHOWERS AND THUNDERSTORMS THROUGH FRIDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
ADJUSTED TEMPS AND SKY COVER...ADJUSTED POP USING THE HRRR TO ACCOUNT FOR
SHOWERS AND THUNDERSTORMS MOVING THROUGH OH COUNTIES. COVERAGE OF
PRECIP WILL DECREASE AFTER MIDNIGHT...DECREASED POP TO 30 PERCENT
AFTER MIDNIGHT FOR REST OF NIGHT. HUMID CONDITIONS WILL CONTINUE WITH
LOW TEMPERATURES IN THE MID/UPPER 60S.

MODELS IN AGREEMENT WITH A STRONGER SHORTWAVE CROSSING THE AREA
TOMORROW. AS A SURFACE COLD FRONT MAKES ITS APPROACH...AND UPPER
LEVEL LOW PRESSURE NUDGES CLOSER TO THE AREA... POP INCREASES TO
LIKELY BY WEDNESDAY AFTN. WITH DEEP LAYER SHEAR PROGGED TO
INCREASE...CHANCES OF STRONG/LOCALLY SEVERE TSTMS WILL INCREASE
DURING THE AFTERNOON. WARM AND HUMID CONDITIONS WILL CONTINUE.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
THE COLD FRONT IS FORECAST TO ENTER THE REGION WEDNESDAY NIGHT
EXITING THE AREA BY THURSDAY. WILL USE LIKELY POPS WITH THE
FRONTAL CROSSING...WITH POPS DIMINISHING POST FRONTAL BY LATE
WEDNESDAY NIGHT. UPPER LEVEL LOW PRESSURE LINGERS BEHIND THE
SURFACE FRONT FOR THURSDAY/FRIDAY BRINGING CONTINUED CHANCES
OD SHOWERS AND THUNDERSTORMS. DAYTIME TEMPERATURES WILL COOL TO
SLIGHTLY BELOW NORMAL VALUES...WITH A GRADUAL DECREASE IN
HUMIDITY LEVELS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
SLOW MOVING LOW PRESSURE SYSTEM WILL LIFT NORTHEAST INTO SOUTHERN
QUEBEC SATURDAY. THIS SYSTEM WILL PUSH A SURFACE FRONT THROUGH THE
REGION EARLY IN THE WEEKEND. SCATTERED SHOWERS CAN BE EXPECTED
THROUGH SATURDAY NIGHT.

SURFACE HIGH PRESSURE WILL BUILD INTO THE UPPER OHIO REGION SUNDAY
AND SHOULD REMAIN OVER THE REGION INTO EARLY NEXT WEEK. MAINLY DRY
CONDITIONS ARE FORECAST.

WENT CLOSE TO HPC GUIDANCE WITH TEMPERATURES A FEW DEGREES BELOW
NORMAL THROUGH MONDAY AND NEAR NORMAL TUESDAY.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
AREA OF SHOWERS AND STORMS MOVING NORTHEAST UP OHIO RIVER VALLEY
SHOULD SLOWLY DECREASE AS THE EVENING WEARS ON. ADDED TEMPS FOR
MVFR THUNDERSTORMS FROM ZANESVILLE 02-04Z UP TO PIT/AGC AND BVI BY
03-05Z. NOT CONFIDENT STORMS WILL BE ABLE TO HOLD TOGETHER BEYOND
THAT POINT AND WERE NOT ADDED TO REMAINDER OF TERMINALS.

HAVE MODERATE CONFIDENCE THAT AREAS OF MVFR FOG AND STRATUS WILL
FORM AGAIN AFTER 09Z WEDNESDAY...WITH IFR RESTRICTIONS POSSIBLE AT
KFKL AND KDUJ.

COVERAGE OF SHOWERS AND THUNDERSTORMS IS FORECAST TO INCREASE BY 15Z
WEDNESDAY AS A SHORTWAVE TROUGH MOVES ACROSS THE REGION AND PROVIDES
EXTRA LIFT.

OUTLOOK FOR THURSDAY THROUGH SUNDAY...
AREAS OF EARLY MORNING IFR/MVFR FOG FOLLOWED BY SCATTERED AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS WITH ADDITIONAL RESTRICTIONS
CAN BE EXPECTED THURSDAY THROUGH SATURDAY. HIGH PRESSURE WILL BUILD
INTO THE UPPER OHIO VALLEY WITH GENERALLY VFR WEATHER SUNDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 21, 1:45 PM EST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
245 PM EDT TUE JUN 21 2011

OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-021-221845-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-HANCOCK-BROOKE-OHIO-MARSHALL-
WETZEL-MARION-
245 PM EDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. DAMAGING WIND WILL BE MORE OF A THREAT THAN LARGE HAIL.

FLOODING WILL ALSO BE A CONCERN, AS THUNDERSTORMS MAY PRODUCE
LOCALLY HEAVY RAINFALL. FLOODING MAY OCCUR IN LOCATIONS THAT GET
MORE THAN 1.5 INCHES IN LESS THAN 3 HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AND
THURSDAY. DAMAGING WIND WILL CONTINUE TO BE MORE OF A THREAT THAN
LARGE HAIL.

FLOODING WILL CONTINUE TO ALSO BE A CONCERN, AS THUNDERSTORMS MAY
PRODUCE LOCALLY HEAVY RAINFALL. FLOODING MAY OCCUR IN LOCATIONS
THAT GET MORE THAN 1.5 INCHES IN LESS THAN 3 HOURS, PERHAPS LESS
NEEDED IF HIT BY PREVIOUS HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ007>009-013>016-020>023-029-031-073>076-WVZ022-023-041-
221845-
GARRETT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-
BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-
WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-MONONGALIA-PRESTON-TUCKER-
245 PM EDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS HAVE THE POTENTIAL OF PRODUCING LOCALLY
HEAVY RAINFALL THIS AFTERNOON AND TONIGHT. FLOODING MAY OCCUR IN
LOCATIONS THAT GET MORE THAN 1.5 INCHES IN LESS THAN 3 HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY.
DAMAGING WIND WILL BE MORE OF A THREAT THAN LARGE HAIL.

FLOODING WILL CONTINUE TO ALSO BE A CONCERN, AS THUNDERSTORMS MAY
PRODUCE LOCALLY HEAVY RAINFALL. FLOODING MAY OCCUR IN LOCATIONS
THAT GET MORE THAN 1.5 INCHES IN LESS THAN 3 HOURS, PERHAPS LESS
NEEDED IF HIT BY PREVIOUS HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 21, 8:04 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
904 PM EDT TUE JUN 21 2011

PAZ007-008-014-220145-
BUTLER PA-MERCER PA-VENANGO PA-
904 PM EDT TUE JUN 21 2011

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
BUTLER...VENANGO AND MERCER...

AT 859 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS WITH SMALL HAIL 4 MILES NORTH OF
GROVE CITY...MOVING NORTHEAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  MERCER...             GROVE CITY...         STONEBORO...
  MAURICE K GODDARD STATE PARK...             POLK...
  SUGARCREEK...         FRANKLIN...           COOPERSTOWN...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

&&

LAT...LON 4149 7973 4112 8004 4120 8025 4149 8008
      4149 8001 4150 8001 4155 7995 4156 7993
      4156 7992
Special weather statement, Jun 21, 8:45 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
945 PM EDT TUE JUN 21 2011

OHZ039>041-049-050-059-PAZ020-021-029-031-073-075-076-WVZ001>004-021-
022-220215-
ALLEGHENY PA-BEAVER PA-BELMONT OH-BROOKE WV-CARROLL OH-COLUMBIANA OH-
FAYETTE PA-FAYETTE RIDGES PA-GREENE PA-HANCOCK WV-HARRISON OH-
JEFFERSON OH-MARION WV-MARSHALL WV-MONONGALIA WV-OHIO WV-
TUSCARAWAS OH-WASHINGTON PA-WESTMORELAND PA-
945 PM EDT TUE JUN 21 2011

...STRONG THUNDERSTORMS WILL AFFECT BROOKE...CARROLL...COLUMBIANA...
EXTREME SOUTHWESTERN WESTMORELAND...GREENE...HANCOCK...JEFFERSON...
MONONGALIA...NORTHEASTERN BELMONT...NORTHEASTERN HARRISON...
NORTHEASTERN MARION...NORTHEASTERN MARSHALL...NORTHEASTERN
TUSCARAWAS...OHIO...SOUTHWESTERN ALLEGHENY...SOUTHWESTERN BEAVER...
WASHINGTON AND WESTERN FAYETTE COUNTIES...

AT 940 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
NORTH OF BOLIVAR TO 4 MILES SOUTHEAST OF WINFIELD...MOVING NORTHEAST
AT 30 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  WHEELING...           WARWOOD...            WANA...
  TRIADELPHIA...        MCCURDYVILLE...       DAYBROOK...
  BETHLEHEM...          RYERSON STATION...    SHERRODSVILLE...
  SCIO...               MINERAL CITY...       MARTINS FERRY...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4066 8147 4067 8144 4065 8142 4065 8124
      4072 8123 4073 8109 4091 8108 4090 8091
      4093 8089 4093 8082 4090 8080 4090 8061
      3990 7963 3947 8001
Special weather statement, Jun 21, 8:47 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
947 PM EDT TUE JUN 21 2011

OHZ040-041-049-050-059-PAZ020-021-029-031-075-WVZ001>004-021-022-
220230-
ALLEGHENY PA-BEAVER PA-BELMONT OH-BROOKE WV-CARROLL OH-COLUMBIANA
OH-FAYETTE PA-GREENE PA-HANCOCK WV-HARRISON OH-JEFFERSON OH-MARION
WV-MARSHALL WV-MONONGALIA WV-OHIO WV-WASHINGTON PA-
947 PM EDT TUE JUN 21 2011

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
COLUMBIANA...BELMONT...HARRISON...JEFFERSON...CARROLL...FAYETTE...
WASHINGTON...ALLEGHENY...BEAVER...GREENE...MARION...MONONGALIA...
MARSHALL...OHIO...BROOKE AND HANCOCK...

AT 945 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A LINE OF STRONG THUNDERSTORMS WITH SMALL HAIL ALONG A
LINE EXTENDING FROM 4 MILES NORTHWEST OF CARROLLTON TO 4 MILES NORTH
OF BLACKSVILLE...MOVING NORTHEAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  WINDSOR HEIGHTS...    WARWOOD...            VALLEY GROVE...
  TRIADELPHIA...        EVERETTVILLE...       DAYBROOK...
  DALLAS...             CLEARVIEW...          CASSVILLE...
  BLACKSVILLE...        BUZZ...               YORKVILLE...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4063 8128 4073 8114 4073 8109 4077 8109
      4094 8085 4093 8082 4090 8080 4090 8068
      3991 7967 3947 8001
Special weather statement, Jun 21, 8:47 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
947 PM EDT TUE JUN 21 2011

PAZ007-008-220215-
MERCER PA-VENANGO PA-
947 PM EDT TUE JUN 21 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MERCER AND WESTERN
VENANGO COUNTIES...

AT 945 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
POLK...MOVING NORTH AT 25 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  STONEBORO...          POLK...
  MAURICE K GODDARD STATE PARK...             FRANKLIN...
  SUGARCREEK...         COOPERSTOWN...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4156 7968 4122 7990 4132 8016 4148 8014
      4149 8013 4149 8001 4150 8001 4156 7992
      4159 7990 4160 7986 4162 7984
Special weather statement, Jun 21, 8:53 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
953 PM EDT TUE JUN 21 2011

MDZ001-PAZ075-076-WVZ021>023-041-220300-
FAYETTE PA-FAYETTE RIDGES PA-GARRETT MD-MARION WV-MONONGALIA WV-
PRESTON WV-TUCKER WV-
953 PM EDT TUE JUN 21 2011

...STRONG THUNDERSTORMS WILL AFFECT EASTERN MONONGALIA...EXTREME EAST
CENTRAL MARION...GARRETT...PRESTON...SOUTHEASTERN FAYETTE AND TUCKER
COUNTIES...

AT 950 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
SOUTHWEST OF BROWNS CHAPEL TO 2 MILES SOUTHEAST OF LANEVILLE...MOVING
EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  LANEVILLE...          HANNAHSVILLE...       FELLOWSVILLE...
  CANAAN VALLEY STATE PARK...                 NEWBURG...
  BROWNS CHAPEL...      DELLSLOW...           BLACKWATER FALLS...
  GLADESVILLE...        THOMAS...             TUNNELTON...
  MASONTOWN...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3897 7948 3937 7992 3944 7991 3943 7999
      3948 8004 3988 7960 3982 7935 3978 7939
      3972 7939 3973 7902 3971 7893 3947 7906
      3929 7930 3929 7935 3920 7947 3919 7947
      3920 7929 3910 7934 3906 7929 3896 7936
Local storm report, Jun 21, 9:41 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1041 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 PM     HAIL             CHESTER                 40.61N  80.56W
06/21/2011  M1.00 INCH       HANCOCK            WV   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1100894

JD

The radar

The Pittsburgh radar (KPBZ), 36 km away, was scanning. The volume nearest the first event began at 02:54 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Beaver

When
June 21, 9:55 PM EST
Where
Beaver County, 2.32 mi SSW of Cannelton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.770, -80.500

Hail, Mercer

When
June 21, 10:33 PM EST
Where
Mercer County, Hermitage
Measured
1 in hail
Reported by
Public
Coordinates
41.230, -80.450

Hail, Mercer

When
June 21, 10:35 PM EST
Where
Mercer County, 0.86 mi NW of Farrell
Measured
1 in hail
Reported by
Public
Coordinates
41.230, -80.490

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321251, 321252, 321253.